Fri | Dec 9, 2016

DOCTOR'S ADVICE: I'm unattractive - will a girl want me?

Published:Saturday | December 6, 2014 | 12:00 AM

Q. Hi, Doc. I feel that no girl will ever want me. I am a guy of 17, and when I look at myself in the mirror, I just feel despair. I am probably condemned to a life without sex. You see, my body is not very muscular. I am no good at sports. Sometimes, I think my arms are like matchsticks. I wear glasses, and I feel they look awful.I seem to have a lot of body hair, and it is not too attractive. Also, I am doubtful if my penis is quite thick enough to attract women. At the moment, I can't see a woman ever wanting to have sex with me. Do you think I have a hormone deficiency?

A. Most unlikely. What you do have is a massive lack of self-esteem. You are judging yourself far too harshly. So what I would like you to do now is to look at one of the websites which help people to improve their self-image. Please start by Googling the words 'self-esteem'.

Turning to the question of your body: OK, so you are not the most muscular guy in the world. But I really do not believe that you have a body that is repulsive to women. Yes, you may be a little thin. But girls do not reject men because they're thin. In fact, they often prefer males who are slim to those who are fat.

As it relates to your body hair, you say you have a lot of it. Well, that is a strong indicator that you are not lacking in male hormone. Now, you say that you are doubtful if your penis is 'thick enough to attract women'. My dear young man, women do not go around being attracted to thick penises! But they are attracted to guys who are fun to be with, and who are nice to them. You can do that, can't you?

As it happens, a huge proportion of males of your age think that their penises are 'too thin' or 'too short'. Almost invariably, they are wrong! But I suggest that you let a doctor take a look at yours, and tell you if he thinks it is OK. The doctor can also give you general health advice about building yourself up and getting fitter. I am pretty sure he will tell you that you should get out in the open air and take some exercise.

Finally, there is the question of your glasses. If you really think they make you look bad, then why not get some new, cool ones? Better still, if you can afford it, then look into the prospects of acquiring contact lenses. These often have a very positive impact on a young man's personality. But above all, please do something about your self-esteem. If necessary, seek counselling about this.

Q. Doc, should I 'blow up' a condom before use, as I have heard?

A. Definitely not. You may actually cause a hole - which could be disastrous if your sperm leaks through it.

Q. I am female, 18 years of age. I do not know much about sex, but I have been told that I am pretty attractive, Doctor! Last week, I went out with a handsome older guy. To my amazement, when we got back to his place and went to bed, he suddenly produced a vibrator and started to use it on me. Is this OK, Doc? Or could that thing harm me?

A. I must say that I do not think you should be leaping into bed with an older guy on a first date. Be that as it may, the fact is that vibrators are pretty harmless things. I can only see one possible problem, and it is this: presumably, the older man has used the device on his previous girlfriends. If so, there is a chance that the vibrator could carry germs. So my advice is to get yourself a health check-up, including a test for chlamydia.

Q. I am concerned about the fact that immediately after I have sex with my fiancée, it is slightly difficult for me to pass urine. For a few seconds, I can't 'go' at all. And then I sort of 'spray' in all directions. Is there something wrong with me, Doc?

A. No, not at all. A lot of young men notice this phenomenon. What happens is that after you climax, a little of your 'man-fluid' is left inside the urinary pipe. That may make it slightly difficult to get started. And for a few seconds, it can be impossible to get a good stream. So, you have nothing to fret about.

Q. Doctor, I am 21, and have been on the Pill for three years. My mother says that I must now take a break from it for a year. She says that 'everybody knows that'. But is she medically correct?

A. No, I am afraid she isn't. A generation or so ago, when your mom was young, it was common for doctors to advise young women to 'take a break' from the Pill after being on it for a year or two. But these days, that is no longer considered necessary. So if you still need the Pill, you can continue.

Q. On two occasions in the last month, I made the mistake of 'riding bareback' with guys. So, each time, I took that 'morning-after Pill' the next day. It must have worked, because my menses have just arrived. But have I done myself any harm by taking it twice in a single month?

A. Well, this is not a practice to be recommended, but you will be OK. Please try to avoid having intercourse with different guys. But if you feel that you must have sex, please use some adequate contraception.

Q. At the present time, I have a nice and loving girlfriend, but a few years back, when I was just a teenager, I had a brief sexual relationship with a guy - who paid me for what we did. Doc, I am fretting because, whenever I orgasm with my girlfriend, I get a bad pain. It seems to run through from my belly into my rectum. Is it anything to do with what happened when I was younger?

A. Well, that is possible. Your symptoms make me suspect that you might have an inflammation of the prostate gland. That is called 'prostatitis'. Prostatitis sometimes happens when germs (acquired during sex) get into the prostate, which is located just below the bladder. So you urgently need to consult a doctor or clinic for assessment of your prostate. Don't fret; the condition can be cured. But you should not have any more sex with your girlfriend until you have been pronounced totally healthy.

Email questions to Doc at saturdaylife@gleanerjm.com and read more in the Outlook Magazine tomorrow.